"Although levodopa remains the foundation of Parkinson's disease therapy, the medical community has long recognized that its use can be limited due to the inability to control Parkinson's disease symptoms over time," said investigator Robert A. Hauser, M.D., M.B.A., director of the Parkinson's Disease and Movement Disorders Center of the University of South Florida in Tampa and member of an international consortium of researchers known as the End-of-Dose Wearing Off (EODWO) Working Group. "However, this study shows that end-of-dose 'wearing off' may be a bigger problem for Parkinson's disease patients than physicians and other members of the health care community realize."
Within one to two years, almost 50 percent of PD patients receiving levodopa therapy begin to notice that their medication lasts for shorter periods, causing symptoms to re-emerge before the next dose. This phenomenon is known as "wearing off." Eventually, the effect of a levodopa dose may decrease from eight hours when patients begin levodopa therapy to only one to two hours. "Wearing off" is associated with the re-emergence of motor symptoms (e.g. tremor and problems with balance), non-motor symptoms (e.g. anxiety, fatigue, mood changes, and restlessness), and autonomic nervous system dysfunction (e.g. sweating and hypersalivation).
"To date, the frequency of end-of-dose 'wearing off' in a general neurology practice is unknown, and no spe
Contact: Marissa Emerson
University of South Florida Health